MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X360MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X360MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3430-0360S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Injury (2348); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 02/13/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the reported failure mode.Device inspection revealed the following: the received nail was completely broken in the web.The evaluation of the broken part¿s surface revealed that the breakage originated from the anterior web.The smooth surface as well as partial visibility of lines of rest confirmed the breakage to be a fatigue fracture.Starting from the anterior web with an incipient crack, the breakage progressed through the cross section.As a result of which the posterior web broke (snapped) in a much quicker way with increased tensile load.There is also evidence of drill marks at the inside center surface of the proximal part of the nail, indicating towards mis-drilling.A slight deviation of drill marks towards the anterior web on the medial side is evident although marginally.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Looking at the sequence of events, it is evident that the breakage of nail occurred slowly in a fatigue manner several years after implantation as a result of mal-union (causing additional stress on the nail).Through visual inspection it was also evident that there was a slight mis-drilling on the anterior web although marginally.Based on the above investigation, the breakage of the nail was contributed by a combination of both user and patient related factors but predominantly was caused due to user error.Mis-drilling led to slight weakening of the anterior web at the medial side.Also, as per the event description, the false joint, indicates towards and improper fracture reduction.All contributing towards fracture of the nail over a period of time, contributed by patient¿s post-operative activities.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
Primary surgery (b)(6) 2015 gamma long nail for subtrochanteric fracture of the femur.Right hip joint pain started around (b)(6) 2019.The patient was consulted on (b)(6) 2020, and found false joints and implant breakage.On (b)(6) 2020, a broken implant was removed and a revision surgery was performed using a femoral plate made by another company.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3® Ø10X360MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9821049
Report Number0009610622-2020-00104
Device Sequence Number3086969
Product Code HSB
UDI-Device Identifier04546540375483
UDI-Public04546540375483
Combination Product (Y/N)N
Initial Reporter CountryJP
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date03/31/2018
Device Model Number3430-0360S
Device Catalogue Number34300360S
Device Lot NumberK513167
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/13/2020
Initial Report FDA Received Date03/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74